Chemo Induced Cystitis Can Be Devastating For IC Patients –

Joy*, a 73 year old woman, contacted our office in a dire situation. She had been diagnosed with IC last June. Just three months later, she received a second diagnosis of breast cancer (Stage 2B). After a mastectomy she began chemotherapy treatment. Of course, she was very concerned about how her bladder would react and told the oncologist that she had “interstitial cystitis.” Her oncologist assured her that she would not react strongly.

Unfortunately, he was wrong. Her chemotherapy resulted in bladder pain so severe that she is now confined to a wheel chair, unable to walk and struggling with long, labor like spasms in her bladder and pelvic floor. Numerous IC patients have reported mild to moderate reactions to chemotherapy but none as severe as this.

Chemo induced bladder damage is a well known side effect to chemotherapy. It occurs after certain chemotherapy medications (cyclophosphamide, ifosfamide) are broken down into substances that collect in urine and then irritate the bladder lining.(1) Patients can develop an irritation of the bladder wall (cystitis) or the more severe hemorrhagic cystitis which causes the bladder to bleed profusely. Other symptoms include burning or pain during urination, suprapubic pain, intense urgency, frequency, fever and/or chills.

Her oncologist did add the medication Mesna (uromitexan) to her treatment to try to protect her bladder during chemo treatment but it did nothing to help Joy. So why is her reaction so severe?

The missing piece of this puzzle occurred during her diagnosis for IC. During her diagnostic hydrodistention, her urologist found multiple Hunner’s lesions in her bladder but did not provide any treatment for them. Normally, lesions are immediately cauterized (laser, fulguration) and/or injected with a steroid to seal the lesion. Because this did not occur, the toxic byproducts of the chemotherapy were able to penetrate deeply into her bladder wall causing the severe reaction she is having today.

We polled various IC specialists to ask if anything could be done to reduce her bladder pain. Treating the lesions was their first priority. Dr. Robert Evans (Wake Forest University) offered “First I would go in and laser those lesions which will help her right away.” Dr. Ken Peters (Beaumont Hospital) concurred “I would cauterize the lesions to seal them and destroy the nerve endings.”

Dr. Chris Payne (Vista Urology) also agreed saying that if he saw lesions he would cauterize them and possibly delay chemo 30 days to allow the bladder to heal. Given that chemotherapy had already started, however, he said “At this point, a steroid injection is probably the most reasonable course.”

To address her severe bladder pain, Dr. Evans suggested rescue (heparin/lidocaine) instillations twice a day at home, as well as B&O suppositories. He doubted that gabapentin, the medication which the oncologist prescribed to Joy, would be helpful.

Dr. Robert Moldwin emphasized that “very aggressive hydration is important.” The American Cancer Society recommends that chemo patients “drink about 1 quart of water during each 8-hour period unless you’ve been told to limit the amount you drink.” And, of course, the consideration of other chemotherapeutic agents might be necessary as well.

Not treating her lesions at the time of discovery was the great tragedy in Joy’s story. It was worsened by an oncologist who simply did not understand the risk of chemotherapy with active Hunner’s lesions.

Tips For Surviving Chemotherapy If You Also Have IC/BPS

#1 – Inform your oncologist that you have interstitial cystitis and bring them educational materials about IC, such as the ICN Fact Sheets and/or the AUA Guidelines for IC/BPS.
#2 – If you have Hunner’s lesions, have them treated before the onset of chemotherapy.
#3 – Ask your oncologist about what medications you can use during chemotherapy to reduce bladder irritation (i.e. Mesna)
#4 – Ask your urologist about any other bladder medications that you can use during chemotherapy to minimize bladder irritation (i.e. bladder coatings, rescue instillations, etc.)
#5 – Drink plenty of water
#6 – Follow the IC diet to avoid irritating your bladder more.
#7 – If you are struggling with pain, ask the oncologist or your urologist for pain medication
#8 – During chemo, if you see bloody urine, have pain in your lower back, can’t urinate and/or have a fever over 100.5 or shaking a chills, call your cancer team immediately.

References

  1. Bladder damage and chemotherapy. Canadian Cancer Society. Accessed January 13, 2017
  2. Blood in Urine. American Cancer Society. June 8, 2015. Accessed January 13, 2017

Suggested Resources

  • American Cancer Societywww. cancer.org – The lead non-profit for cancer in the United states.
  • CancerCarewww.cancercare.org – Provides free information, counseling and support services to anyone affected by cancer
  • National Cancer Institutewww.cancer.gov – Provides accurate, up-to-date information about cancer to patients, their families, health professionals and the general public. (also available in spanish)